First time poster here, I’m seeking some guidance. I play Aussie Rules Football and have been actively involved in sports my whole life and I’m in top physical condition. I’ve been a diabetic since aged 14 (2007) and have my blood sugar levels very well under control for the most part. I’m not saying this to gloat, just provide some context.
Despite having everything well under control, I really struggle to perform after injecting my insulin. Im pretty old school, I use novorapid and protaphane (also called isophane) with twice a day injections.
Essentially what’s happening is for several hours after my morning injection, I feel incredibly weak and shaky and really struggle to perform in the gym or at footy. This persists until I have my second meal for the day, usually around 12:30-1.
On Saturday’s I play footy at 12 and have usually only had breakfast. I’ve even let myself run a little bit high to act as a buffer during the game, but despite this, I still exhibit symptoms not unlike hypoglycaemia, I’ve played at night before and felt 100 x better. If I ever lift weights in the morning after breakfast, I’m considerably weaker and struggle to do the same workout I would easily do later in the day. I tend to train in the gym in the afternoons for this reason but there’s no way around my game times.
Would love to hear from anyone else who has experienced this and had any suggestions as it’s incredibly frustrating!
You don’t say what your blood sugar is during that time?
I think the problem could be the isophane? I read it works in 2-4 hours? You are probably getting hit with too much insulin at once? But it would be helpful to know what your BG level is before breakfast, and then an 1-3 hours after. I have found exercise really brings down my blood sugar levels faster. Sometimes it’s how fast your levels change that can make you feel bad. A lot of us don’t like to mess with the intermediate insulins because they have weird patterns that are a lot harder to control. You might consider switching to a proper long acting insulin that probably will give you a more even keel level? You can split the long acting ones into two doses too.
I also highly recommend getting a CGM, it is invaluable to know what your BG level is all the time. I’m not sure if the Aussie health system supplies them but you might consider self funding if possible if they don’t. The LIbre is cheaper than a Dexcom. I use both and I snorkel and it allows me to stay out in the ocean and be able to know what my BG level is.That allows me to treat my level with a hypo treatment if needed and stay out swimming. Until you switch, maybe try lessening your dose of the isophane and seeing if that helps you to feel better. I just have a feeling you feel better in the afternoon because the isophane has already peaked so you are more stable.
I had a diabetic dog on an intermediate insulin and even though she had the same food and same exercise she could really go through streaks of running high and then running low. I preferred to keep her on a lower dose and treat her with a small amount of humalog when needed later versus a higher amount of the intermediate.
I second this and if its impossible to get a cgm, just do your best approximation by testing every ~10 minutes before and during a match (or scrimmage). Have a buddy on the sideline with alcohol swabs and your meter then test frequently. It may not be the absolute levels but the change that you’re feeling.
My apologies if it wasn’t clear in my original post. My BG is stable during this time. This is something that happens everyday, regardless of BG. I have even tried running out to play or going into the gym with slightly elevated BG to see if that made any difference and there was none. I’m very on top of my diabetes. My most recent HBAC1 was 6.1. I do this without a CGM, I’m not a fan of them. I’m highly attuned to what’s going on with my BG and will always know of I’m going low. I test before my game, during my game and after my game. It’s not a BG issue.
I’ve been on the same insulin since diagnosis. It’s been very effective for my management but I’m thinking I should probably change. I think it might be the aggressive peak of my protaphane which is an NPH insulin. Peaks around 2-4 hrs I think which is usually around the time I’m playing.
As mentioned to the others, it is definitely not a BG issue. I’ll feel this way regardless of my reading. Even if I have elevated blood glucose, I’ll feel this way, everyday… until about lunch time. I’m convinced it’s my NPH insulin at this point. It seems to be the most likely explanation. I honestly feel like a wet noodle until about 4 hrs after I’ve had my shot, which is around about the time it peaks. Even if I don’t eat lunch, the shaky feeling and weakness begins to leave.
I’m considering trialing this for my game this saturday:
I’ll take only my novorapid to cover breakfast, play my game and take the Protaphane (NPH) immediately after my game and eat my lunch, will be interesting to see how my body responds.
I’ll have to speak to my doctor about getting a referral to see an endo to discuss swapping insulin. I might update this thread if I have any success with that.
Pretty much everything about the way I do diabetes is old school. I’ve stuck with the same insulin since diagnosis because it’s always worked well for me, bar this. It would be nice to have a bit more oomph in the first half of the day though as I really feel like its’s hindering my performance.Usually by the latter part of the game, while physically depleted, this period of weakness and shakiness has mostly passed, which kind of confirms that theory that it’s due to the peak action of the NPH…
I don’t think it’s that. I eat really well, and I eat A LOT. Mostly whole foods, I’m a foody so it’s quite varied. I don’t shy away from carbs, plenty of animal protein and fat.
If my glycogen reserves were low, I don’t think I’d be feeling this way only in the morning but not in the later afternoon and evening. I have heaps of energy in the second half of the day and one of the fittest guys in my team. as I mentioned, this feeling only persists for the first few hours after my morning injection.
I suspect the issue is well understood. This is a second-source (review) non-D article examining the relationship between muscle glycogen and fatigue:
I’d hypothesized that the problem would be at the cellular level but that article suggests it is sub-cellular. I don’t think that makes any difference. For a T1D the obvious approach is to over-basal and eat a diet with a slow adsorption carb supply; meat and fat.
The article suggests a four hour recovery period, but that’s for non-T1s who presumably have liver glycogen as well (and working alpha cells to release it.)
Could you share some numbers? Ie BG values, grams of carbs, timing of exercise? Not trying to be argumentative, but its helpful for us to understand where you’re at and helps future athletes know what to expect.
You probably don’t eat in the middle of the night (I say probably because I do). So the available energy is at a low in the morning (sleeping does require energy) and, after eating in the morning, builds up.
It’s the same as solar heating; if you solar heat your house is freezing at 7AM and pretty damn hot by 7PM.
I played footy yesterday and ran a little experiment. I had about 100 grams of carbs with breakfast for those that have been asking.
I did not have any of my NPH insulin, only used novorapid to cover breakfast, to see if it was the NPH making me feel this way.
Unfortunately I overdid it with the novorapid a little bit, I woke up on the lower side with my BG (3.7) and had to have a fair few jelly beans before I ran out as I had too much novorapid at breakfast and had to offset that mistake.
Despite going into my game having just overcome a low, I felt significantly better, far more energy than usual.
I ended up finishing the game with high BG (13.7) probably due to the amount of jelly beans I ate before I ran out and having less insulin in the system. I was running on instinct rather than maths in that regard and also wanted to make sure I had no chance of a low during the game. I checked BG At half time and it was 10.8. I was able to quickly bring my BG back down after the game.
Next time I play, I’ll have a slightly better plan but I feel pretty confident I’ve identified the main issue here. NPH is probably the cause.
@Rob.mclaughlan that is fantastic news. First, I have never heard of anyone having this issue, so thank you for bringing it forward. Second, please report back if those results hold just cause n=1 isn’t the best. Also, really looking forward to hearing if you test and select a different basal insulin and how that works out. Great Job, and Thank you for sharing!